Heat, Colbert
- When
- July 9, 12:00 PM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
The heat index reached 107 degrees at Muscle Shoals.
Temperatures warmed into the middle 90s with dew points in the lower 70s. These combined to produce heat index values of 105-107 degrees in northwest Alabama including the Quad Cities area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Temperatures warmed into the middle 90s with dew points in the lower 70s. These combined to produce heat index values of 105-107 degrees in northwest Alabama including the Quad Cities area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 11:28 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1228 PM CDT Tue Jul 9 2019 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 955 AM CDT Tue Jul 9 2019 The main focus for today will be the potentially dangerous heat levels that are forecast for this afternoon. Deep layer ridging has established over the area and the H5 mid level ridge is expected to to rise to heights over 590dam later today across the region, helping to limit convection and much afternoon mixing. Additionally, while current temps are running as forecast, dew points are running a couple degrees higher. As such, have nudged up dew points a degree or two for the afternoon which would allow a more widespread 105+ degree heat index for the western half of the CWA. Given less coverage of 105 degree heat index values further east, have decided to maintain the current heat advisory. Otherwise, forecast is on track. Heat safety information: weather.gov/heat .SHORT TERM...(Tonight through Thursday night) Issued at 223 AM CDT Tue Jul 9 2019 Wednesday will be very similar, but we may have a greater chance of afternoon thunderstorms as the inverted trough shifts further west. Also, there is some indication of residual convection / vorticity that originates today over the Ozark Plateau pushes southeast into the weakening ridge position late Wed into Wed night. We may yet again reach heat advisory levels again on Wed afternoon, but will go day to day on issuance at this time. On Thursday, the ridge over the Southeast U.S. weakens further as the main anticyclone builds over CO/NM. A strong Great Lakes shortwave drops southeast into the OH Valley on Thursday. The tail end of the wave and it's associated cold front slowly progress into north AL by Thu night. Will stay with conservative PoPs in the chance range for now given the weak QG support. .LONG TERM...(Thursday night through Monday) Issued at 223 AM CDT Tue Jul 9 2019 Much of the focus will be on the north cntrl Gulf heading into the end of the work week, as a potential tropical disturbance forms along the wrn edge of a weak frontal boundary draped from the NE states swwd into the lower MS Valley. Latest model biases/WPC guidance are now suggesting a wwd shift in the track closer to SW LA/SE TX in the Sat/Sun time frame. This scenario would certainly have the higher concentration of showers/tstms displaced to the west of the cntrl TN Valley going into the weekend period. However, with the sfc boundary remaining somewhat stagnant invof the region, some chances for showers/tstms remain in the forecast into the new work week. Given the absence of a more robust lifting mech/forcing, as is typically the case this time of the yr, organized severe tstms are generally not xpcted thru Mon. However, abundant latent heating may allow for a few strong pulse storms capable of locally heavy rainfall and gusty outflow winds. Overall temps thru the weekend look to be fairly seasonal, with high pressure in place across the Midwest/OH Valley areas. Afternoon highs Fri thru Sun look to climb predom into the upper 80s/lower 90s while overnight lows trend mainly in the upper 60s/lower 70s. Temps may then increase a degree or two on Mon, as a strong upper ridge pattern over the Plains states begins to drift ewd. Max heat indices also look to trend in the upper 90s/around 100F for many spots. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jul 9 2019 VFR conditions will prevail through tomorrow. Generally weak northerly winds will become light and variable after sunset as SKC prevails. Winds veer after sunrise tomorrow, becoming more southeasterly. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016. TN...NONE. && NEAR TERM...Barron SHORT TERM...17 LONG TERM...09 AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 400 AM CDT Tue Jul 9 2019 ALZ001>010-016-TNZ076-096-097-101000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 400 AM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Patchy dense fog is possible across parts of the Tennessee Valley early this morning, especially in sheltered areas and near bodies of water. Visibilities may lower below one quarter mile at times with some of this dense fog. Heat indices around 103 to 107 are also possible this afternoon for areas along and west of Interstate 65 in north Alabama. A Heat Advisory is in effect for portions of north central and northwest Alabama from noon through 7 PM this evening. Isolated thunderstorms are possible as well across extreme northeast Alabama this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms are possible mainly in the afternoon and early evening into next week. Afternoon heat indices around 100 to 105 are also possible in some areas through the remainder of the work week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 heat. Local standard time, as filed.
The heat index reached 107 degrees at Muscle Shoals.
The heat index reached 107 degrees at Muscle Shoals.
The heat index reached 107 degrees at Muscle Shoals.
The heat index reached 107 degrees at Muscle Shoals.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842097, 842098, 842099, 842100.